Use of multiple anticholinergic medications can predispose patients to severe non-exertional hyperthermia

BMJ Case Rep. 2021 Mar 23;14(3):e239873. doi: 10.1136/bcr-2020-239873.

Abstract

We present a case of a 64-year-old woman who developed severe non-exertional hyperthermia (NEHT) due to excessive anticholinergic effects from her psychiatric medications. The patient was found unresponsive in a non-air-conditioned room where the outside temperature was over 33°C. She presented with altered mental status, hypotension and an oral temperature of 42°C. Drug-drug interactions from her home medications for depression, bipolar disorder and seizures (amitriptyline, cyclobenzaprine, benztropine, topiramate, clonazepam, trazodone) were suspected. Blood cultures grew Staphylococcus hominis The patient quickly returned to baseline with supportive care in the intensive care unit. She was treated for the Staph hominis bacteraemia with a 7-day course of vancomycin. Due to her quick recovery and lack of neurological findings, severe NEHT with associated bacteraemia was determined to have caused her presenting symptoms. This patient's multiple anticholinergic medications increased her susceptibility to develop NEHT by inhibited sweating, this patient's natural cooling mechanism.

Keywords: drugs: psychiatry; general guidance on prescribing; unwanted effects / adverse reactions.

Publication types

  • Case Reports

MeSH terms

  • Bipolar Disorder*
  • Cholinergic Antagonists / adverse effects
  • Clonazepam
  • Drug Interactions
  • Female
  • Humans
  • Hyperthermia*
  • Middle Aged

Substances

  • Cholinergic Antagonists
  • Clonazepam